On solutions of the transport equation in the presence of singularities

Article


Miot, E. and Sharples, N. 2022. On solutions of the transport equation in the presence of singularities. Transactions of the American Mathematics Society. 375 (10), pp. 7187-7207. https://doi.org/10.1090/tran/8701
TypeArticle
TitleOn solutions of the transport equation in the presence of singularities
AuthorsMiot, E. and Sharples, N.
Abstract

We consider the transport equation on $[0,T]\times \R^n$ in the situation where the vector field is $BV$ off a set $S\subset [0,T]\times \R^n$. We demonstrate that solutions exist and are unique provided that the set of singularities has a sufficiently small anisotropic fractal dimension and the normal component of the vector field is sufficiently integrable near the singularities. This result improves upon recent results of Ambrosio who requires the vector field to be of bounded variation everywhere.
In addition, we demonstrate that under these conditions almost every trajectory of the associated regular Lagrangian flow does not intersect the set $S$ of singularities.
Finally, we consider the particular case of an initial set of singularities that evolve in time so the singularities consists of curves in the phase space, which is typical in applications such as vortex dynamics. We demonstrate that solutions of the transport equation exist and are unique provided that the box-counting dimension of the singularities is bounded in terms of the H\"older exponent of the curves.

LanguageEnglish
PublisherAmerican Mathematical Society
JournalTransactions of the American Mathematics Society
ISSN0002-9947
Electronic1088-6850
Publication dates
Online29 Jul 2022
Publication process dates
Deposited03 Mar 2022
Submitted24 May 2021
Accepted01 Mar 2022
Output statusPublished
Accepted author manuscript
License
Copyright Statement

This is the accepted manuscript for an article accepted for publication in Transactions of the American Mathematics Society. This author's accepted manuscript version is made available as permitted by the publisher's (American Mathematical Society) Article Sharing Policy; reproduced under the CC-BY-NC-ND Creative Commons License.
First published in Trans. Amer. Math. Soc. 375 (2022), 7187-7207, published by the American Mathematical Society.
© Copyright 2022 by the authors

Digital Object Identifier (DOI)https://doi.org/10.1090/tran/8701
Permalink -

https://repository.mdx.ac.uk/item/89v1y

Download files


Accepted author manuscript
  • 33
    total views
  • 1
    total downloads
  • 4
    views this month
  • 0
    downloads this month

Export as

Related outputs

Student video curation
Jones, M., Lawrence, S., Masterson, B., Megeney, A. and Sharples, N. 2023. Student video curation. MSOR Connections. 21 (2), pp. 15-24. https://doi.org/10.21100/msor.v21i2.1403
Authentic by design: developing mathematicians for the talent economy
Masterson, B., Jones, M., Lawrence, S., Megeney, A. and Sharples, N. 2023. Authentic by design: developing mathematicians for the talent economy. MSOR Connections. 21 (2), pp. 44-51. https://doi.org/10.21100/msor.v21i2
Revising the role of the history of mathematics in post-pandemic world
Lawrence, S., Megeney, A., Sharples, N., Masterson, B. and Jones, M. 2022. Revising the role of the history of mathematics in post-pandemic world. Uzdanica. XIX, pp. 17-28. https://doi.org/10.46793/Uzdanica19.S.017L
Student video curation
Jones, M., Lawrence, S., Masterson, B., Megeney, A. and Sharples, N. 2022. Student video curation. CETL-MSOR Conference 2022. Dundee, Scotland 01 - 02 Sep 2022
Authentic by design: developing mathematicians for the talent economy
Masterson, B., Megeney, A., Sharples, N., Lawrence, S. and Jones, M. 2022. Authentic by design: developing mathematicians for the talent economy. CELT-MSOR Conference 2022. Abertay University Dundee
Engaging with maths online - teaching mathematics collaboratively and inclusively through a pandemic and beyond
Jones, M., Megeney, A. and Sharples, N. 2022. Engaging with maths online - teaching mathematics collaboratively and inclusively through a pandemic and beyond. MSOR Connections. 20 (1), pp. 74-83. https://doi.org/10.21100/msor.v20i1.1322
Digital pedagogy in a world of digital poverty: the Middlesex iPad project
Jones, M., Megeney, A. and Sharples, N. 2021. Digital pedagogy in a world of digital poverty: the Middlesex iPad project. AdvanceHE Curriculum Symposium 2021. Online 08 Jun 2021
Using technology to engage Generation Z Mathematics students
Jones, M. and Sharples, N. 2020. Using technology to engage Generation Z Mathematics students. University of South Wales: Teaching Excellence Seminars. Online 09 Nov 2020
iPads for teaching and learning mathematics: collaborative group-work in an engineering-appropriate setting.
Jones, M., Megeney, A. and Sharples, N. 2021. iPads for teaching and learning mathematics: collaborative group-work in an engineering-appropriate setting. UCLan Conference: "Supporting Engineering Students with Weak Maths Skills and Widening Participation". Online 25 Mar 2021
Collaboration and co-creation at a distance: using technology to enhance student engagement online
Jones, M., Megeney, A. and Sharples, N. 2021. Collaboration and co-creation at a distance: using technology to enhance student engagement online. AdvanceHE Student Engagement Conference 2021. Online 26 May 2021
Video recording lectures: blending the quarantini
Jones, M. and Sharples, N. 2020. Video recording lectures: blending the quarantini. TALMO Workshop: Student Engagement and Interaction. Online 03 Sep 2020
Generalised Cantor sets and the dimension of products
Olson, E., Robinson, J. and Sharples, N. 2016. Generalised Cantor sets and the dimension of products. Mathematical Proceedings of the Cambridge Philosophical Society. 160 (1), pp. 51-75. https://doi.org/10.1017/S0305004115000584
Dimension prints and the avoidance of sets for flow solutions of non-autonomous ordinary differential equations
Robinson, J. and Sharples, N. 2013. Dimension prints and the avoidance of sets for flow solutions of non-autonomous ordinary differential equations. Journal of Differential Equations. 254, pp. 4144-4167. https://doi.org/10.1016/j.jde.2013.02.012
Strict inequality in the box-counting dimension product formulas
Robinson, J. and Sharples, N. 2012. Strict inequality in the box-counting dimension product formulas. Real Analysis Exchange. 38 (1), pp. 95-120.
On the regularity of Lagrangian trajectories corresponding to suitable weak solutions of the Navier-Stokes equations
Robinson, J., Sadowski, W. and Sharples, N. 2013. On the regularity of Lagrangian trajectories corresponding to suitable weak solutions of the Navier-Stokes equations. Procedia IUTAM. 7, pp. 161-166. https://doi.org/10.1016/j.piutam.2013.03.019